Dr. Wasserbaur discusses new study on Propecia and long-term ED
Dr. Wasserbauer was recently interviewed by hair loss consumer advocate Spencer Kobren, host of The Bald Truth radio show about the recent study finding published in the Journal of Sexual Medicine.
More about the study:
Men who have taken a popular pill for baldness say they’ve experienced persistent sexual dysfunction for months, or even years, after stopping the drug.
The new study, published in the Journal of Sexual Medicine, found that men who take finasteride, sold under the brand names Propecia and Proscar, may develop an ongoing loss of libido and orgasm, even after they go off the medication.
Well, these findings shouldn’t be too surprising especially since 100 percent of the study participants were men who reported suffering sexual dysfunction after taking the drug finasteride prior to participating in the study.
The study was simple, Irwig and his team interviewed 71 men aged 21 to 46 who reported the onset of sexual side effects after beginning treatment with either Proscar or Propecia. Since none of the participants had a history of sexual dysfunction prior to taking the drug, it was concluded that it was the drug that was causing their sexual issues.
“It’s obviously having some effect on the brain,” Irwig said. “It’s messing up different hormonal pathways. Some of these pathways are important for things like libido and sexual function.”
Finasteride, the most common hair-loss pill, has previously been linked to “reversible” sexual impairment, as noted on the drug’s label, said Irwig. But “this is the first series to find that symptoms persisted for at least three months despite stopping finasteride,” he added.